New Hampshire, 2021Flash Flooding and Flooding in New Hampshire, July 17 to 19, 2021
July 17 to 19, 2021 · NWS GYX · 15 events in 2 counties and zones
During the evening of July 17th an area of low pressure slowly moved east along a stationary boundary that stretched from New York to Massachusetts. The front briefly lifted northward into southern New Hampshire pulling ample moisture with precipitable water values over 2 inches, anomalously high, even for July.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.9 million
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of July 17th an area of low pressure slowly moved east along a stationary boundary that stretched from New York to Massachusetts. The front briefly lifted northward into southern New Hampshire pulling ample moisture with precipitable water values over 2 inches, anomalously high, even for July. Additionally, much of this region had seen 300%+ of average rainfall over the preceding few weeks. This caused soil moisture values and streamflow conditions to be well above average. Multiple rounds of heavy rainfall produced significant flash flooding in southern New Hampshire. Reports to the weather service included totals of nearly 7 inches of rain in Jaffrey, 5 inches in Marlborough and Swanzey, and between 2 and 3 inches in Chesterfield.
Severe flooding prompted numerous local emergency operations centers to open, and washed out road infrastructure in 14 communities in the Monadnock Region. Early estimates from state and local damages verified at over $2 million from the storm. Cheshire County alone met the entire state indicator threshold to request a declaration of disaster for New Hampshire. Communities that sustained the most damage include Jaffrey, Keene, Richmond, and Fitzwilliam.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 17, 2:17 PM EST, 5 hours 13 minutes earlier.
Area forecast discussion, Jul 17, 2:17 PM EST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Gray ME
317 PM EDT Sat Jul 17 2021
.SYNOPSIS...
A warm front will approach the area tonight resulting in an enhanced
area of showers and embedded thunderstorms developing over the area
Tonight into Sunday. Expect scattered showers and isolated
thunderstorms to continue through mid week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A band of showers continues to develop across the White Mountains,
and is beginning to push into western Maine. This activity is
associated with a warm front that is lifting north across the
area. The parent low is over Cleveland with pressure falls
showing it moving directly east into Pennsylvania. Across the
warm sector, dewpoints area in the upper 60s to 70s with
temperatures approaching 80 under sunny skies. Here some
destabilization has already begun with showers popping up across
the NYC area. Most of our area remains north of the front, and
so will continue to see simply light rain or even just cloudy
skies in the far north. South of Manchester NH where the sun has
broken out, some convection is possible. With the high PWAT
airmass will need to watch for heavy rain in any storms that do
develop.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Overnight the rain continues to fill in as the low moves east.
Within the warm sector the scattered afternoon convection will
merge upscale into a more stratiform MCS. Periods of heavy rain
are possible across Southern New Hampshire. With total rainfall
around 1.5 inches overall most areas will be able to handle
this. The flash flood guidance has been slowly dropping across
the south as more rain moves in and with any of these storms
that are able to move repeatedly over the same area flash
flooding is possible. This would be most likely in southwestern
NH but will continue without a flood watch at this time as the
highest threat remains right along the MA border.
Tomorrow the low will continue to move east allowing the warm
frontal stratiform rain to lift further northwards into Western
Maine. Rain will taper off a bit late morning before restarting
later in the afternoon in the form of scattered showers and the
cold core of the low moves overhead.
&&
.LONG TERM /MONDAY THROUGH SATURDAY...
A rather unsettled weather pattern continues for the first few
days of the long range period before at least some improvements
occur. A cyclonic flow aloft resulting from a persistent trough
over the northeast along with a series of shortwaves will result
in a showery pattern with some embedded convection possible
through much of the week. Monday and Tuesday look to have widely
scattered to scattered showers, Wednesday and Friday should
have more numerous showers. Thursday appears to be the driest
day of the week as we will be in between short waves...one
departing Wednesday Night and another arriving Friday. Finally,
High pressure at the surface and ridging aloft are expected to
develop for next Saturday signaling a drier weather pattern.
With the exception of Tuesday, expect high temperatures to be
at or below normal.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Short Term...Band of light rain associated with a warm front is
lifting northwards through the western part of the forecast
area. This has some brief reductions to MVFR visibility but
otherwise ceilings have been holding in VFR even with the rain.
For southern NH including MHT ASH and the Merrimack valley a
very moist airmass will likely drop conditions to IFR overnight.
Long Term...
Overall MVFR conditions outside of shower activity where
area of IFR are possible. Best chance of widespread shower activity
will be on Wednesday
&&
.MARINE...
Short Term... Warm front lifts north of the waters this evening
as low pressure develops over PA. Low will move northeast
through the waters with additional showers possible through the
start of next week. Winds and waves will hold below SCA.
Long Term...
Wind and waves expected to remain below SCA levels.
&&
.HYDROLOGY...
Isolated threat for flash flooding across southern New Hampshire
this afternoon. Upstream convective initiation has begun and is
expected to grown upscale and move east. The environment has a
PWAT approaching 2 inches with a deep warm cloud depth that
will support heavy rain rates in excess of 1"/hr in these cells.
Overall mesomodels continue to keep the focus of the convection
south of the MA border but will monitor it closely.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...Curtis
LONG TERM...Lulofs
AVIATION...Curtis
MARINE...Curtis/Lulofs
Hazardous weather outlook, Jul 17, 2:10 PM EST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
310 PM EDT Sat Jul 17 2021
MEZ007>009-012>014-018>028-033-NHZ001>010-013-014-181915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Interior Rockingham-
Coastal Rockingham-
310 PM EDT Sat Jul 17 2021
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire, northern New Hampshire and southern New Hampshire.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NHZ011-012-015-181915-
Cheshire-Eastern Hillsborough-Western And Central Hillsborough-
310 PM EDT Sat Jul 17 2021
This Hazardous Weather Outlook is for New Hampshire and southern
New Hampshire.
.DAY ONE...This afternoon and tonight.
Isolated strong thunderstorms are possible early this evening with
locally heavy rain. More numerous showers and downpours are expected
Tonight into Sunday. Localized flooding is possible in persistent
downpours.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-181915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
310 PM EDT Sat Jul 17 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 17, 7:05 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
805 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 2 SE KEENE 42.93N 72.27W
07/17/2021 M0.97 INCH CHESHIRE NH TRAINED SPOTTER
OBSERVER REPORTED 0.97 INCHES OF RAIN IN 1
HOUR AND SEVERAL INCHES OF WATER ON VALLEY
ST.
&&
TUBBSFlash Flood, Cheshire
- When
- July 17, 7:30 PM EST to 9:00 PM EST
- Where
- Cheshire County, 0.86 mi NNW of Swanzey to 1.13 mi SW of Swanzey
- Cause
- Heavy Rain
- Property damage
- $107,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.882, -72.286
Erosion along several local roads, primarily shoulders and pavement damage. Majority of the damage occurred in the evening.
Flash Flood, Cheshire
- When
- July 17, 7:45 PM EST to 9:00 PM EST
- Where
- Cheshire County, 1.57 mi NNW of Troy to 3.05 mi ENE of Webb
- Cause
- Heavy Rain
- Property damage
- $34,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.852, -72.188
Heavy rained washed out NH Route 124 by the town garage. Maple Lane was completely washed out and needed a temporary bridge due to approximately 25 residents being stranded. The first round of rainfall came around 8 PM EDT dropping close to 3 inches. This was followed by a second round of heavy rain shortly before midnight. The area recorded 5.5 over a 12 hour period.
Flash Flood, Cheshire
- When
- July 17, 8:00 PM EST to 9:00 PM EST
- Where
- Cheshire County, 0.69 mi S of Dublin to 1.2 mi S of Dublin
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.910, -72.070
Law Enforcement reported that Main Street in Dublin near Dublin Pond was flooded with several feet of water and stalled out vehicles.
Flash Flood, Cheshire
- When
- July 17, 8:00 PM EST to 9:30 PM EST
- Where
- Cheshire County, 1.66 mi SE of Fitzwilliam Depot to 1.93 mi NNW of Fitzwilliam Depot
- Cause
- Heavy Rain
- Property damage
- $235,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.756, -72.143
Significant damage with multiple road washouts. Scott Pond Road was completely washed away where the causeway crossed over a pond. This road damage caused 12 homes to be isolated.
Flash Flood, Cheshire
- When
- July 17, 8:17 PM EST to 9:30 PM EST
- Where
- Cheshire County, 1.9 mi WSW of Keene to 0.92 mi N of Keene
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 42.915, -72.311
Law Enforcement reported that a portion of Roxbury Street in Keene was washed out due to flash flooding.
Flash Flood, Cheshire
- When
- July 17, 9:30 PM EST to 10:45 PM EST
- Where
- Cheshire County, 1.17 mi ESE of Troy to 1.54 mi W of Bowkerville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.824, -72.158
Multiple roads washed out including South Street, Quarry Rd, West Hill Rd, Prospect Rd, and Brook Rd. Perkins Pond dam was overtopping near Monadnock St and Sand Dam.
Flash Flood, Cheshire
- When
- July 17, 11:25 PM EST to July 18, 2:00 AM EST
- Where
- Cheshire County, 1.66 mi WSW of Keene to 0.71 mi N of Keene
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.924, -72.312
Two rounds of heavy rain impacted Keene on the evening of the 17th. The first round came around 9 PM causing some localized flash flooding. Shortly after midnight another round of heavy rainfall moved over the area resulting in another surge of floodwaters into the city. In all, over 80 residential basements flooded along with several businesses. A large sinkhole developed on Roxbury Street with severe damage. There were at least 2 evacuations, one on Wetmore Street and another at Boston Place.
Flash Flood, Cheshire
- When
- July 17, 11:32 PM EST to July 18, 2:00 AM EST
- Where
- Cheshire County, 2.03 mi SSE of Fitzwilliam to 2.75 mi ENE of Fitzwilliam Depot
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 42.755, -72.129
Multiple roads washed out. Scott Pond Road, Warren Hill Rd, Royalston Rd, Sandy Hollow Rd, Rhododendron Rd, Old Coach Road, Lower Templeton Tpke. Nearby rain gages reported between 4 to 6 inches of rainfall, with the heaviest rain shortly after midnight.
Flash Flood, Hillsborough
- When
- July 17, 11:40 PM EST to July 18, 12:00 AM EST
- Where
- Hillsborough County, Peterborough to 0.86 mi SSE of Noone
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.870, -71.930
Media reported Old Town Road in Peterborough washed out on both sides of the road.
Flash Flood, Cheshire
- When
- July 17, 11:45 PM EST to July 18, 2:00 AM EST
- Where
- Cheshire County, (Afn)jaffrey Arpt to 0.73 mi N of (Afn)jaffrey Arpt
- Cause
- Heavy Rain
- Property damage
- $617,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.800, -72.000
Jaffrey airport reported 6.9 in 18 hours, measuring 6 to 8 inches of rain in 24 hours. More than 15 roads were washed out, one of which lost a major culvert. Damage figures were estimated over $1 million mainly for damage to roads and bridges. There was a voluntary evacuation for 39 homes on Letourneau Drive off Nutting Road after a bridge was flooded by a small stream.
Flash Flood, Hillsborough
- When
- July 18, 12:00 AM EST to 2:00 AM EST
- Where
- Hillsborough County, 0.48 mi S of West Peterborough to 0.74 mi NNW of West Peterborough
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 42.873, -71.968
Approximately $1 Million in road damages reported town wide in Peterborogh. Old Town Farm Rd and Old Jaffrey Rd received significant damage. Old Town Farm Road is a dead end and had 18 homes isolated by the road washouts.
Flash Flood, Hillsborough
- When
- July 18, 12:11 AM EST to 2:00 AM EST
- Where
- Hillsborough County, 1.27 mi E of East Deering to 2.09 mi WNW of Clinton Grove
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 43.070, -71.805
The headwaters of the Piscataquog River below Everett Dam, near East Weare flooded a portion of NH Route 149 near Deering town line with undermining of pavement.
Flash Flood, Cheshire
- When
- July 18, 1:00 AM EST to 2:35 AM EST
- Where
- Cheshire County, 2.93 mi SW of Fitzwilliam Depot to 1.81 mi ESE of North Richmond
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.738, -72.207
The town of Richmond sustained over $200,000 in verified damage. Flooding with washouts on following roads: Fish Hatchery Rd, Tully Brook Rd, Honey Hill Rd, and NH Route 32 north of four corners. No rain reports were located in Richmond, but neighboring gages reported between 4 and 6 inches of rainfall within a 12 hour period. The heaviest rain came shortly after midnight with rates over 3 inches an hour.
Flood, Hillsborough
- When
- July 18, 3:00 AM EST to 7:00 PM EST
- Where
- Hillsborough County, 0.14 mi ESE of Noone to 0.5 mi NW of Noone
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.869, -71.947
Minor flooding in Peterborough from the Contoocook River. A Granite business had flooding in the yard after the river came out of banks. No damages were reported. The USGS river gage in Peterborough reached a flow of 1,290 cfs during the early morning hours of the 18th, and had receded below 1,000 cfs by early evening.
Flood, Cheshire
- When
- July 18, 8:00 AM EST to July 19, 11:00 AM EST
- Where
- Cheshire County, Swanzey to 2.11 mi N of West Swanzey
- Cause
- Heavy Rain
- Property damage
- $120,000
- Reported by
- Emergency Manager
- Coordinates
- 42.870, -72.280
The Ashuelot River in Southwest New Hampshire came out of banks starting on the morning of July 18th following a period of heavy rainfall. The river flooded Carlton Road and Old Richmond Rd in Swanzey. Three residents had to be water rescued. Further downstream in Winchester the flood waters inundated a solar field that was under construction causing great damage to the equipment. The Town library and VFW also flooded from the river. Forest Lake Dam was overtopped and sandbagged. Several properties along Warwick Road were flooded as backwater from the Mirey Brook, a tributary to the Ashuelot River, came out of its banks. A USGS river gage in Swanzey crested the evening of the 19th at a stage of 12.9 feet and a flow of nearly 6,000 cfs, just under the flood levels observed in October 2005. Further downstream in Hinsdale a gage crested at 8.8 feet and nearly 9,000 cfs on the morning of the 19th.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, July 17 to 21, 20211 death · $115,000 · 7 events
- Lightning Strike in Florida, July 17, 20211 death · 1 event
- Hail and Damaging Winds in Maryland, July 17, 2021$718,000 · 1 in hail · 21 events
- Flash Flooding in Vermont, July 17, 2021$500,000 · 2 events
- Flash Flooding and Debris Flow in Arizona, July 17 to 21, 2021$301,000 · 57 kt wind · 11 events
- Flash Flooding and Flooding in Massachusetts, July 17 to 18, 2021$118,000 · 1.25 in hail · 28 events
- Damaging Winds in Virginia, July 17, 2021$118,000 · 65 kt wind · 15 events
- Flash Flooding and Hail in Pennsylvania, July 17 to 18, 2021$57,000 · 1.25 in hail · 29 events
- Flash Flood in Pennsylvania, July 17, 2021$200,000 · 1 event
- Flash Flood and Damaging Winds in Pennsylvania, July 17, 2021$125,000 · 50 kt wind · 7 events
- Flash Flooding in New York, July 17, 2021$102,000 · 7 events
- Tornado and Flash Flooding in Connecticut, July 17 to 18, 2021$73,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975970, 975964, 975664, 975965, 975663, 975968, 975666, 975657, 975665, 975654, 975658, 975656, 975655, 975992, 975990.